Pfizer recalls lidocaine, bupivacaine after label mix-up

Pfizer's Hospira business is recalling one lot of 0.5 percent bupivacaine and one lot of 1 percent lidocaine after finding their labels were mixed up. 

The FDA said May 4 that a portion of each lot was incorrectly labeled as the other drug. Both drugs are anesthetics, and bupivacaine is also an analgesic. 

The FDA said using the drugs with the mixed-up labels is likely to cause adverse events of moderate to high severity. 

If a provider gives a patient 1 percent lidocaine when a 0.5 percent bupivacaine was intended, the patient could be underdosed, which could lead to inadequate pain management and failure of surgical anesthesia. 

If a provider gives a patient 0.5 percent bupivacaine when a 1 percent lidocaine was intended, that could cause an overdose of bupivacaine, which could lead to such adverse events as seizures, low oxygen, elevated levels of carbon dioxide in the blood and cardiac arrest. 

Pfizer said it hasn't received any reports of adverse events related to the label mix-up. 

Read the full news release here

Copyright © 2022 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.

 

Featured Whitepapers

Featured Webinars